Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 374, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 30, 1998, 8:16 PM CDT for Benton County, Houston County, Stewart County, Tennessee. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 30, 1998, 8:16 PM CDT (01:16 UTC)
- Expired
- Jul 30, 1998, 9:05 PM CDT
- In force
- 49 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Benton County, TN, Houston County, TN, Stewart County, TN
The radar
The Ft Campbell radar (KHPX), 73 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 8:45 PM CDT | Thunderstorm Wind 50 | Erin, TN | Local law enforcement reported trees were blown down. |
| Jul 30, 8:45 PM CDT | Thunderstorm Wind 50 | Mc Kinnon, TN | Trees were blown down. |
| Jul 30, 9:15 PM CDT | Thunderstorm Wind 50 | Big Sandy, TN | Public report of trees blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1975 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 310118 SVRBNA TNC005-083-161-310205- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 816 PM CDT THU JUL 30 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN WESTERN TENNESSEE HOUSTON COUNTY IN MIDDLE TENNESSEE SOUTHERN STEWART COUNTY IN MIDDLE TENNESSEE * UNTIL 905 PM CDT * AT 814 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF DOVER OR 4 MILES NORTH OF COTTON PATCH CROSSROADS MOVING SOUTHEAST AT 25 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... BARNES HOLLOW AT 820 PM CDT BEAR SPRING AT 820 PM CDT STEWART$ AT 825 PM CDT CARLISLE AT 825 PM CDT MAGNOLIA AT 825 PM CDT TENNESSEE RIDGE AT 835 PM CDT ERIN AT 840 PM CDT THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS. STEIGERWALDT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 7:16 PM CDT, 1 hour earlier.
Area forecast discussion, Jul 30, 7:16 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 716 PM CDT THU JUL 30 1998 MCS DVLPG OVR SE MO/W KY LAST CPL OF HOURS. MANY PARAMETERS POINT TWD CONTD DVLPMT ERY TNGT. ADAP PGM SHOWS MOST UNSTBL AIR ACRS W TN INTO SE MO/W KY...WITH BULLS-EYE POS MSTR CONVERGENCE CHG SAME AREA...ETC. ALSO S/WV INDICATED BY 18Z RUC MDL MOVG E ACRS AREA TNGT. THKNS PATTERN AND PCGRIDDS MACRO SUGGEST MCS SHUD TURN TO SE...BUT MOV RATHER SLOLY TNGT. HI SFC AND 850 MB DWPTS/HI PRECIPITABLE WATER INDICATE POTENTIAL FOR VRY HVY RAINFALL TOO. LOOKS LIKE ETA MDL WITH ITS SLGTLY SLOWER SWD MOVMT OF FNT BEST THIS EVE THAN SLGTLY FASTER MOVMT PER NGM. FNT SHUD SLIP TO S OF BNA BY DAYBREAK FRI. STEIGERWALDT
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:42 PM CDT | Severe Thunderstorm Warning | OHX | Lewis | 33 min |
| Jul 30, 9:19 PM CDT | Flash Flood Warning | OHX | Lewis, Perry | 3 hr |
| Jul 30, 9:59 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Maury, Williamson | 31 min |
| Jul 30, 11:14 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 46 min |
| Jul 31, 12:08 AM CDT | Severe Thunderstorm Warning | OHX | Putnam, White | 32 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.